Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Huntsville, AL

January 23, 201411 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 23, 2014, 2:17 PM CST for 11 counties in Alabama. It took effect at Jan 24, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2014, 2:17 PM CST (20:17 UTC)
In effect from
Jan 24, 2014, 12:00 PM CST
Expired
Jan 24, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-212 m²/s²
0-3 km storm-relative helicity
-140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WWUS84 KHUN 232017
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CST THU JAN 23 2014

ALZ001>010-016-241100-
/O.UPG.KHUN.FW.A.0001.140124T1800Z-140124T2300Z/
/O.NEW.KHUN.FW.W.0002.140124T1800Z-140125T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
217 PM CST THU JAN 23 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR
LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM CST FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...12 PM TO 6 PM FRIDAY AFTERNOON.

* RELATIVE HUMIDITY...AROUND 20 PERCENT FOR SEVERAL HOURS FRIDAY
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

12
3 follow-up statements
718 
WWUS84 KHUN 240916
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 AM CST FRI JAN 24 2014

ALZ001>010-016-242100-
/O.CON.KHUN.FW.W.0002.140124T1800Z-140125T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
316 AM CST FRI JAN 24 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA...

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...12 PM TO 6 PM FRIDAY AFTERNOON.

* RELATIVE HUMIDITY...AROUND 20 PERCENT FOR SEVERAL HOURS 
  FRIDAY AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

CCC
118 
WWUS84 KHUN 242020
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CST FRI JAN 24 2014

ALZ001>010-016-250000-
/O.CON.KHUN.FW.W.0002.000000T0000Z-140125T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
220 PM CST FRI JAN 24 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA...

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...THROUGH 6 PM TODAY.

* RELATIVE HUMIDITY...AROUND 20 PERCENT FOR SEVERAL HOURS THIS
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

12
708 
WWUS84 KHUN 242350
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 PM CST FRI JAN 24 2014

ALZ001>010-016-250100-
/O.EXP.KHUN.FW.W.0002.000000T0000Z-140125T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
550 PM CST FRI JAN 24 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR LOW
HUMIDITY FOR ALL OF NORTHERN ALABAMA...

RELATIVE HUMIDITY VALUES HAVE RISEN ABOVE 25 PERCENT ACROSS MOST OF
THE AREA. THUS...CRITICAL FIRE WEATHER CONDITIONS HAVE ABATED AND THE
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

SL.77

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 23, 11:37 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 23, 11:37 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST THU JAN 23 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1010 AM CST THU JAN 23 2014/
A DOWNRIGHT COLD DAY IS UNDERWAY ACROSS THE TENNESSEE VALLEY THIS
MORNING, WITH HIGH TEMPERATURES CURRENTLY OCCURRING ACROSS THE AREA.
TEMPS RANGE FROM 27 AT DECATUR AND MERIDIANVILLE TO 30 IN ALBERTVILLE
AND FORT PAYNE. THE ARCTIC COLD FRONT RESPONSIBLE FOR THE STOUT CAA
IN PLACE THIS MORNING HAS SINCE PUSHED OFF TO OUR SOUTH/EAST,
ASSOCIATED WITH A SFC LOW OVER THE VIRGINIAS. THE COLD FRONT ITSELF
EXTENDS SOUTHWESTWARD THROUGH THE CAROLINAS BACK INTO THE WRN GOMEX.
GUSTY NORTH/NORTHWESTERLY WINDS ARND 15KTS ARE NOTED ON REGIONAL
METARS, WITH A MIX OF CLOUDS/SUN ACROSS THE AREA.

MADE A FEW ADJUSTMENTS TO THE FORECAST THIS MORNING, MAINLY TO TWEAK
HOURLY TEMP/DEWPOINT GRIDS TO FOLLOW OBSERVATIONAL TRENDS OF HIGH
TEMPS OCCURRING RIGHT NOW (OR WITHIN THE NEXT HOUR OR SO). TEMPS WILL
FALL RAPIDLY THROUGH THE DAY AND INTO TONIGHT AS HIGH PRESSURE SHIFTS
SOUTHEASTWARD FROM THE CENTRAL PLAINS.

THE ONLY OTHER CHANGE TO THE FORECAST THIS MORNING WAS TO ADD
ISOLATED FLURRIES FOR AREAS ALONG AND NORTH OF THE TN RIVER. ECHOES
ADVECTING SOUTHWARD FROM NASHVILLE THIS MORNING WARRANTED THAT
CHANGE, THOUGH COVERAGE WILL BE SPARSE.

UPDATED PRODUCTS ALREADY SENT.

12

&&

.AVIATION...
FOR 18Z TAFS...
VFR CONDS WILL PREVAIL AT BOTH KHSV/KMSL THRU THE TAF PERIOD. CLOUDS
WILL INCREASE THROUGH THE DAY TODAY BEFORE CLEARING BY MIDNIGHT
TONIGHT. GUSTY NORTHERLY WINDS WILL SUBSIDE BY MIDNIGHT AS WELL, WITH
LIGHT AND VARIABLE WINDS EXPECTED AS HIGH PRESSURE SETTLES INTO THE
REGION FOR THE LATTER HALF OF THE TAF PERIOD.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR ALZ001>010-016.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST FRIDAY FOR
     ALZ005-006-008>010.

TN...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST FRIDAY FOR
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 23, 12:43 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CST THU JAN 23 2014

ALZ001>010-016-TNZ076-096-097-241100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1243 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

TEMPERATURES TONIGHT WILL DROP INTO THE SINGLE DIGITS AND WITH
NORTHWEST WINDS 5 TO 10 MPH...WIND CHILL VALUES WILL BE AROUND ZERO
IN MOST LOCATIONS. IN THE HIGHER TERRAIN LOCATIONS OF SOUTHERN
MIDDLE TENNESSEE AND NORTHEAST ALABAMA...WIND CHILLS COULD DROP TO 8
BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT FOR THESE LOCATIONS
FROM 9 PM CST TONIGHT THROUGH 6 AM CST FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY WILL CONTINUE TO BE VERY COLD WITH AFTERNOON WIND CHILL
VALUES IN THE UPPER TEENS TO LOWER 20S. AFTER A BRIEF WARMUP THIS
WEEKEND...MORE COLD AIR WILL MOVE ACROSS THE TENNESSEE VALLEY BY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:49 AM CSTWind Chill AdvisoryHUNDeKalb, Jackson, Limestone, Madison, Marshall27 hr
Jan 23, 2:56 AM CSTFire Weather WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more11 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.